Boyfriend with severe anxiety
I am desperate to help my 17-year-old boyfriend with severe anxiety.
I have been with my partner for 2 years now and between us, we have our fair share of mental health disorders, including both of us having Tourette's Syndrome and depression. But my boyfriend also has severe anxiety, which in the last few months, has been worse than ever!
In the mornings he is constantly vomiting, saying he's anxious and has an upset stomach. All through the day his anxiety peaks. He vomits all through the day, is very sensitive to heat, and has a resting heart rate of 100 beats per minute, easily. This has been going on for months. I've taken him to many doctors who haven't done anything because he holds his anxiety together when we are at the doctors. Surely it cannot be good for him to be vomiting all the time? He is on 100mg of Seroquel XR each night before bed as well as 5mg of Haloperidol for his Tourette's.
Please, if you have any advice, please help me. I'm desperate. I can't bear to see him vomit for the next couple of months like he has for the last couple.
It says lots of good things about you that you're seeking help for someone else, not for yourself. He is very fortunate to have you there as his support.
First, I am concerned about the drugs he is on, and possibly you too. Seroquel and Haloperidol are very powerful antipsychotic drugs with many side effects. Tourette's Syndrome is not a form of psychosis, so I don't know why those drugs are being used. To me, they seem completely inappropriate. People's Pharmacy lists rapid heart rate, digestive upsets, tremor / shaky hands among possible side effects of Seroquel. There are also interactions between these two drugs.
Everyone responds differently to drugs. It is possible that, even if the two of you are taking the same drugs, he is reacting differently from you. Have him seek an opinion from a new doctor on the suitability of his medication regime, and whether that is partly or wholly responsible for his vomiting. At the same time, he must not just discontinue. Stopping these drugs needs to be done very carefully and gradually, under medical supervision.
Second, vomiting is not that common a symptom of severe anxiety. It can occur, but few people with anxiety disorders suffer regular vomiting like your boyfriend. Maybe he is vomiting, and then he is understandably anxious about that?
What can help is an attitude of "acceptance." "OK, so I vomit a lot. So what. It's probably not fatal (hasn't killed me so far, has it?) but even if it is, that's all right." People usually laugh when they think like this. So, if you are right and he is vomiting because of anxiety, then there is a vicious cycle. Anxiety - vomiting - anxiety about vomiting - more vomiting - more anxiety. Simple acceptance cuts the cycle. So, you have anxiety - vomiting - so what. Much better!
If the vomiting has nothing to do with anxiety, then it's even more beneficial to simply accept it, while tracking down the cause. You are right about it being unwise to hide problems from the doctor. Any person there to help needs to know the full story. Putting on a good act means continuation of the problem.
Finally, I'd like to help you to be a more effective support person. You cannot carry another person on life's journey, only walk with them. If he wants to make changes, he is the one who needs to do so. Perhaps strangely, having a loving person making decisions for him, making him go to doctors etc. may actually be keeping the problem going. You might see this if I illustrate it with different examples:
A man is a problem gambler. He spends all his money on the poker machines, even if his kids go hungry. He then asks his mother for money so he can buy food for them. He goes shopping -- and spends the money gambling. After a while, she refuses to give him money but buys food for the kids. You know, she is still enabling his gambling. The kids are OK thanks to her, and he can still waste his money. He may hate himself for behaving like this, but gives in to the addiction.
Another example: A lady came to me with migraines. As we were talking, I found out that when she had a migraine, husband and kids tiptoed around the house, and did the cooking and cleaning. When she was OK, she felt like an unpaid housekeeper, with them making a mess and leaving her to clean up. I called a family conference, and explained to them: "You are rewarding mother for having her headaches. Why don't you reward her for feeling OK, by doing your fair share of the work and more, whether she has a migraine or is singing and dancing through the house?" This worked. The frequency of her migraines decreased to about half. Not that she was deliberately having headaches to manipulate her family, but she no longer got rewards for having them.
So, your boyfriend's vomiting can be genuine and real and not put on, and at the same time, one of the things keeping it going may be that your loving concern rewards him for them.
What to do about this? Continue to give him love and support, but in a way that allows him to make the decisions that affect him. When you want him to do something for his own good, make the suggestion once, in a neutral way. "I've come across this book. I think you might want to read it." Or, "You are due to see Dr. Smith this afternoon. Please, do not put on a good front, but let him know just how badly this anxiety is affecting you." Then leave it up to him. No second reminder, unless he specifically asks for it.
Good luck, and I am keen to hear how things progress in the future for the two of you.
This question was answered by Dr. Bob Rich. Dr. Rich has 30+ years of experience as a psychotherapist. Dr. Rich is also a writer and a "mudsmith". Bob is now retired from psychological practice, but still works with people as a counselor.For more information visit: http://anxietyanddepression-help.com